My sister was for over a decade. Then suddenly and unexpectedly, she died at the age of 57. Coroner's report said cause of death was acute amitriptyline toxicity. We can't understand how that could have happened. It does not seem that she overdosed. but wouldn't she have had side effects? should the MD have been monitoring with EKGs or serum blood levels?
Yes I was tried on it at 200 for migraine disease but it didn’t work so I’m still taking it to help with sleep
I was on over 300mg amitriptyline for about 2 years several years back then I got pregnant and went off it cold turkey. I hate to ask this but do you think there is any possibility she purposely took more than she should? Chronic pain and migraines especially make living miserable and I have been hearing a lot lately about people committing suicide because they cannot stand living with the pain any longer and all the hoopla with the "opioid epidemic" people are being forcibly tapered down or taken off cold turkey from their pain meds and this is causing many in the chronic pain community to lose all hope when the only medicine that helps is taken away from them or reduced down so much it doesnt help and in some cases doctors are substituting other drugs with far worse side effect profiles than opioid pain meds. The maximum dose of amitriptyline is around 300mg but some doctors do prescribe more but 200mg per day is not usually a toxic dose in of itself. Coroners will write drug toxicity as a cause of death if a concentration of a drug is higher than expected at the time of death. When opioids are present at any level, they write it as an "opioid death" even if it is clear the death was caused by something else, but that's another story. Overdose can be fatal with amitriptyline and "toxicity" on a coroners report generally means overdose. Other sedating drugs (muscle relaxers, opioids or "pain killers", certain antihistamines, etc.) or alcohol along with amitriptyline increases the chance of toxicity and sedating side effects. High doses of amitriptyline can cause irregular heartbeats, extreme drowsiness, confusion, agitation, vomiting, hallucinations, muscle stiffness, seizures/convulsions and fainting. All patients taking amitriptyline should be monitored by their doctors-usually every 3-6-12 months and sometimes monthly. They need to be monitored for worsening depression, suicidal ideation (as amitriptyline can cause thoughts of suicide in some people), unusual changes in behavior, but this sort of thing usually happens with initiation of the drug or at times of dose increases or decreases. If she had been at the same dose for a long time and had been stable on it, then she might have been only monitored once or twice a year. Amitriptyline is primarily an antidepressant drug but is sometimes used for chronic pain, for one thing its sedating and can help patients sleep better and getting good night of restful sleep is important in people with chronic pain issues. It also seems to help dull nerve pain. At her age of 57, she should have been monitored for any cardiac issues because high doses of amitriptyline can cause arrhythmia's (irregular heart beats) and a few other cardiac or heart symptoms that could lead to heart attack or strokes. If she was on thyroid medication it can interact with amitriptyline too and requires close monitoring. As far as EKG, at her age they probably should be doing one every 6 months to once a year at least just to check for arrhythmia's and other effects on the heart. As far as serum blood levels, because of the wide variation in the absorption and distribution of tricyclic antidepressants like amitriptyline in body fluids, it is difficult to directly correlate plasma levels and therapeutic effect. However, determination of plasma levels may be useful in identifying patients who appear to have toxic effects and may have excessively high levels, or those in whom lack of absorption or noncompliance is suspected. So her doctor may not have thought she needed serum blood levels if she was stable and not having any side effects. They adjust treatment more to patient symptoms than serum blood levels. I hope this info helps. My heart goes out to you and your family. It hard to lose someone young and to only vaguely know why.
- Amitriptyline Information for Consumers
- Amitriptyline Information for Healthcare Professionals (includes dosage details)
- Side Effects of Amitriptyline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 26 Sep 2016 • 2 answers
Updated 18 Oct 2015 • 4 answers
Updated 29 Sep 2015 • 1 answer
Updated 18 Oct 2018 • 1 answer
Updated 5 Nov 2018 • 2 answers